Alert archive / Michigan / Frost Advisories in 2016

Frost Advisory 5, NWS Detroit, MI

May 17, 20167 counties in Michigan

NWS Detroit, MI issued this frost advisory at May 17, 2016, 2:12 PM EDT for 7 counties in Michigan. It took effect at May 18, 2016, 4:00 AM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 17, 2016, 2:12 PM EDT (18:12 UTC)
In effect from
May 18, 2016, 4:00 AM EDT
Expired
May 18, 2016, 8:00 AM EDT
In force
4 hr
Issued by
NWS Detroit, MI

Counties Bay County, MI, Huron County, MI, Lapeer County, MI, Midland County, MI, Saginaw County, MI, Sanilac County, MI, Tuscola County, MI

The radar

The Detroit radar (KDTX), 91 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2016-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2016-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1045 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

982 
WWUS73 KDTX 171812
NPWDTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
212 PM EDT TUE MAY 17 2016

MIZ047>049-053>055-062-180215-
/O.NEW.KDTX.FR.Y.0005.160518T0800Z-160518T1200Z/
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-LAPEER-
INCLUDING THE CITIES OF...MIDLAND...BAY CITY...BAD AXE...
SAGINAW...CARO...SANDUSKY...LAPEER
212 PM EDT TUE MAY 17 2016

...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM EDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A
FROST ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 8 AM EDT
WEDNESDAY. 

HAZARDOUS WEATHER...

 * TEMPERATURES WILL DROP INTO THE 30S RESULTING IN AREAS OF FROST.

IMPACTS...

 * SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED OR KILLED IF LEFT
   UNPROTECTED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

DRC
1 follow-up statement
206 
WWUS73 KDTX 180109
NPWDTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
909 PM EDT TUE MAY 17 2016

MIZ047>049-053>055-062-181200-
/O.CON.KDTX.FR.Y.0005.160518T0800Z-160518T1200Z/
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-LAPEER-
INCLUDING THE CITIES OF...MIDLAND...BAY CITY...BAD AXE...
SAGINAW...CARO...SANDUSKY...LAPEER
909 PM EDT TUE MAY 17 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 8 AM EDT
WEDNESDAY...

HAZARDOUS WEATHER...

 * TEMPERATURES WILL DROP INTO THE 30S RESULTING IN AREAS OF 
   FROST.

IMPACTS...

 * SENSITIVE OUTDOOR PLANTS MAY BE DAMAGED OR KILLED IF LEFT 
   UNPROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT WIDESPREAD FROST IS EXPECTED.
SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

DG

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this frost advisory went out at May 17, 12:54 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, May 17, 12:54 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1254 PM EDT TUE MAY 17 2016

.AVIATION...

Drier air will continue to slowly sink south, allowing for a
continued north to south clearing trend. Clear skies tonight will
then persist into tomorrow morning, with light northeast winds.

For DTW...Showers which have developed should push/remain southward
shortly after 18z. Mostly mid level clouds (6-12 kft) leftover late
this afternoon...dissipating this evening. Winds look to be light
northeast through the period. Some diurnal cu (5-6 kft) can be
expected tomorrow afternoon.

//DTW Threshold Probabilities...

* Low for ceilings at or below 5000 ft this afternoon and tomorrow
  afternoon.

&&

.PREV DISCUSSION...
Issued at 337 AM EDT Mar May 17 2016

DISCUSSION...

Changes are coming to the low wave pattern that will result in more
seasonal spring weather for lower Michigan. We first have to get
through today and Wednesday before feeling the full effects of the
pattern shift.

The large mid/upper level trough over eastern Canada has refocused
its energy over the Atlantic coast as a recent vorticity lobe fueled
by a 140kt jet surged through the base of the trough. This has left
a remnant trough draped back to the west which is over the Great
Lakes region. The passage of a shortwave and cold front south
through the state on Monday has pushed the majority of the moisture
and forcing south of the state but the boundary has slowed it
progress over very southern extent of the state. Frontal forcing is
fading fast as the cold front is washing out being so far removed
from the low now. Having said that, there remains a good deal of
moisture south of the boundary, aided by a southern stream wave
tracking through the Tennessee Valley. Mid level instability is
still just over 100 J/kg with somewhat favorable LI's and increasing
low level lapse rates through the day. This will keep rain showers
going into the afternoon from about Detroit southward. A mid level
closed low in the base of the trough will be working down through
the Thumb early in the day. It is currently generating a few light
showers in the area but as it drifts over Lake Huron and the
moisture get pushed further south out of the state, these showers
will struggle to hang on. SPCs 4km WRF does hold onto these showers
well into the afternoon, but the rest of the model suite opposes
this and will side with them.

While the showers are continuing over the southern part of the
state, mid Michigan will be experiencing clearing skies as high
pressure begins building into the region from central Canada. The
high will continue to fill in behind the washing out front bringing
drier air and clearing skies for all locations Tuesday night. The
high will become centered over the state by Wednesday and will hold
through the remainder of the week. Looking back at the mid/upper
levels, the thermal trough will hold into Thursday while slowly
moderating/filling in as we become located in a region of nearly
zonal flow in between a steepening ridge over the west coast and
exiting trough on the east coast. Expect a slow increase in
temperatures through this period before heights finally start to
rise on Thursday. This will bring a boost in temperatures back to
seasonal normals (around 70F) for the upcoming weekend. Clear skies
and dry air will allow for cooler temperatures overnight with lows
in the 40s most nights. Only chance at precipitation in the extended
forecast will come on Saturday as a southern stream wave lifts
northeast through the Ohio Valley. Models have been wavering as to
whether or not the moisture will make it up into the state or not.
Will continue the chance pops to account with best chances coming to
those living closer to the Ohio border.

The only potential hazard in the forecast will be for any frost
development tonight and/or Wednesday night for locations mainly
north of M59. The surface high will bring dry and and calming winds
to the region which will promote radiational cooling. At this point
it is very marginal for either night but something to keep an eye
on. The best chance may come Wednesday night as the high becomes
centered directly over the area.

MARINE...

Strong high pressure will build across the northern Great Lakes
today. This will force a slow moving cold front south across Lake
Erie this morning. Post frontal light northeast winds will prevail
through the day across southern Lake Huron (including Saginaw Bay).
This high will expand across Lakes Huron and Erie tonight into
Wednesday, supporting light and variable winds. These light and
variable winds will persist through the end of the week as the high
only slowly drifts across the eastern great lakes. Developing
northeasterly winds are expected by the weekend north of a low
pressure system forecast to lift across the Ohio Valley.

&&

.DTX Watches/Warnings/Advisories...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....SF
DISCUSSION...DRK
MARINE.......SC

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, May 17, 1:31 PM EDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
131 PM EDT TUE MAY 17 2016

MIZ047>049-053>055-060>063-068>070-075-076-181100-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-
131 PM EDT TUE MAY 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FROST ADVISORY WILL LIKELY BE ISSUED TONIGHT NORTH OF I-69, WITH
PATCHY FROST ELSEWHERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-181100-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
131 PM EDT TUE MAY 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

MIZ082-083-181100-
LENAWEE-MONROE-
131 PM EDT TUE MAY 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AS COLD FRONT
DROPS SOUTH OF THE STATE BY EARLY EVENING. THESE THUNDERSTORMS
WILL NOT BE SEVERE AND WILL JUST PRODUCE BRIEF HEAVY RAIN AS THEY
TRACK SOUTHEAST AT 25 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

SF

Nearby

Frost Advisories in Michigan, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.